Colorado, 2018

Winter Storm in Colorado, February 12 to 13, 2018

February 12 to 13, 2018 · NWS PUB · 1 event in 1 county or zone

Favorable moist southwest flow produced 22 inches of snow near Wolf Creek Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Favorable moist southwest flow produced 22 inches of snow near Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 11, 10:36 PM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 11, 10:36 PM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1036 PM MST Sun Feb 11 2018

.SHORT TERM...(This evening through Monday)
Issued at 308 PM MST Sun Feb 11 2018

...Snow Coming for the Continental Divide...

A Pacific storm system is crossing into the Great Basin this
afternoon.  This system will bring a period of moist, southwest flow
to the region that will deliver about 24 hours of orographic
(upslope) snowfall to the Continental Divide.  The San Juans should
do quite well with this event as they will be in the path of the
most direct and prolonged period of lift.  However, the La Garita,
the Sawatch and the Mosquito Ranges should also do pretty well over
the 24 hour event.  The eastern mountains will see snow showers move
through at times during the period but most of this activity will be
fleeting and confined to the highest elevations.  The remainder of
the forecast area will generally miss out on any precipitation from
this event.  It'll be a bit windy over the southwest mountains, the
San Luis Valley, and southern/eastern parts of the plains on Monday
in response to the system moving through the mountains. Gusts up to
around 40 mph will be possible.  Due to the added mixing in the
atmosphere tied to the system moving through, temperatures across
the area should show a nice warm up from today's readings with most
areas getting back to average or even above average levels for this
time of year.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM MST Sun Feb 11 2018

There is still a lack of confidence beyond Thursday. Both the
operational models could not be more different and ensembles
spreads increase significantly Thursday and beyond.

Monday night through Wednesday...models in good agreement with
with through this period. An upper disturbance is forecast to drop
south across along the west coast before falling offshore. Energy
will be moving across Colorado Monday night before dissipating
Tuesday morning. Beyond Tuesday, there will likely be periods of
light snowfall over the Continental Divide. Areas over the
Southern San Juan Range will see the highest totals, while areas
over the Central Mountains see lesser amounts. As the upper low
falls off shore. Temperatures will be moderating across the Plains
with 50s for highs on Tuesday, then into the 60s to lower 70s on
Wednesday. In addition, the jet energy moving over the region will
lead to gusty winds initially over the mountains, down into the
lee slopes by dawn on Wednesday.

Thursday through Sunday...the GFS wants to bring an upper level
disturbance across the Desert Southwest and east across the region
on Thursday into Friday. The ECMWF brings an upper level
disturbance south and east out of the Pacific Northwest and across
Colorado Thursday into Friday. The GFS track would bring a round
of mountain snow to the area. The ECMWF track would bring a decent
round of snow the for the whole CWA Thursday into Friday.

Beyond Friday and through the weekend, we will likely see mild
conditions with highs in the 50s. Generally dry conditions are
expected across the area. But this could all change by the time
the weekend arrives.  Mozley

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1031 PM MST Sun Feb 11 2018

Broken high cloudiness has spread in across the area which will
likely inhibit the formation of shallow ground fog at KPUB
through the early morning hours. Meanwhile increasing moisture
will spread into the Continental Divide towards morning with lower
cigs and vis as snow breaks out by 12z. Taf sites will remain VFR
but could see some VCSH for KALS Monday morning. Southwest winds
will gust to around 30 kts for KALS during the afternoon. Winds at
KCOS and KPUB will be around 10 kts or less from the
southeast.-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Monday to 5 AM MST Tuesday for
COZ058-060-066.

Winter Storm Warning from 5 AM Monday to 5 AM MST Tuesday for
COZ068.

&&

SHORT TERM...LW
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Feb 11, 3:54 PM MST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
354 PM MST Sun Feb 11 2018

COZ058>089-093>099-122300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
354 PM MST Sun Feb 11 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will develop along the Continental Divide early Monday
morning and continue through Tuesday morning. Total snowfall
amounts of 8 to 12 and locally up to 16 inches are expected over
the eastern San Juan Mountains. Farther north along the Divide,
from the La Garitas northward across the eastern Sawatch and
western Mosquito Ranges, amounts of 3 to 5 and locally up to 10
inches are expected.

The remainder of the mountains will see snow showers move through
at times but accumulations will generally be localized and light,
amounting to about 1 to 4 inches.

Another round of light snowfall will be possible over the higher
terrain Wednesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

50/50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 12, 4:00 AM MST to February 13, 8:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732399.